Rhode Island, 2005High Wind in Rhode Island, May 7, 2005
May 7, 2005 · NWS BOX · 2 events in 2 counties and zones
A strong coastal storm brought high winds to parts of Rhode Island, where winds gusted to an estimated 60 mph. The high winds were confined to the higher elevations of Providence County and in Newport County, where trees and wires were brought down in Smithfield and Portsmouth.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $25,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong coastal storm brought high winds to parts of Rhode Island, where winds gusted to an estimated 60 mph. The high winds were confined to the higher elevations of Providence County and in Newport County, where trees and wires were brought down in Smithfield and Portsmouth.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at May 7, 4:30 AM EST, 3 hours 26 minutes earlier.
Area forecast discussion, May 7, 4:30 AM EST, 3 hours 26 minutes before
AREA FORECAST DISCUSSION...COR TO WARNING/ADV SECTION
NATIONAL WEATHER SERVICE TAUNTON MA
530 AM EDT SAT MAY 7 2005
.SHORT TERM (TODAY THROUGH TONIGHT)...
QUITE AN IMPRESSIVE COASTAL STORM FOR SO LATE IN THE SEASON WITH WV
LOOP SHOWING CLASSIC COMMA CONFIGURATION. MODELS IN PRETTY GOOD
AGREEMENT WITH TRACK OF STORM JUST SOUTH OF BENCHMARK LTR TODAY THEN
BECOMING NEARLY STATIONARY SE OF ACK TNGT INTO SUN.
NAM DOING A BETTER JOB WITH CURRENT AREA OF RA AND SO HAV FOLLOWED
THIS SOLUTION FOR EXPECTED QPF. HEAVIEST RAFL WL OCCUR THRU THIS
MORNING ACRS ERN ZONES AS IMPRESSIVE ISENTROPIC LIFT AND
FRONTOGENETIC FORCING WRAPS NW FROM THE OCEAN. LIFT WL ALSO BE
ENHANCED BY COUPLED JET STRUCTURE THIS MORNING. REGIONAL COMPOSITE
RADAR SHOWING THIS TREND NICELY WITH HEAVIER RAIN BANDS MOVG NW FROM
SE OF CAPE COD. EXPECTING 1-2 RAFL ACRS ERN MA/RI WITH AMTS
DECREASING WWD. THIS RAFL WILL RESULT IN SOME URBAN AND POOR
DRAINAGE FLOODING BUT NOT ENOUGH FOR RIVER FLOODING. AREAS FROM
BERKSHIRES TO SW NH WILL BE ON FRINGE OF BEST MSTR/LIFT SO LOWERED
POPS HERE A BIT WITH LGT RAFL AMTS EXPECTED. ISENTROPIC LIFT AND
FGEN WEAKENS THIS AFTN SO EXPECT RA TO BECOME LIGHTER DURG THE
AFTN. LIGHT RAIN AND DRIZZLE WL CONTINUE INTO THIS EVNG THEN A
SECONDARY AREA OF ISENTROPIC LIFT BACKING INTO FA MAY BRING ANOTHER
SHOT OF STEADIER RAFL LATER TONIGHT.
WILL CONTINUE WIND ADVISORIES FOR COASTAL LOCATIONS TODAY. NAM
STRONGER THAN GFS WITH LOW LEVEL JET BUT APPEARS TO OVERDOING
STRENGTH AS IT INITIALIZED TOO HIGH ACRS CSTL NC AT 00Z. BASED ON
THIS WE PREFERED SLIGHTLY WEAKER GFS WINDS SO DID NOT FEEL
COMFORTABLE UPGRADING TO WARNING FOR CAPE/ISLANDS. STRONG ADVIOSRY
WITH GUSTS TO 50 LIKELY ACRS CAPE/ISLANDS.
COASTAL FLOOD THREAT...ONLY MINOR SPLASHOVER PSBL ALG E COASTAL MA
DURING THIS MORNINGS HIGH TIDE BUT DURATION OF STRONG WINDS NOT LONG
ENOUGH TO BUILD SURGE AND WAVE ACTION. GREATER THREAT OF FLOODING
DURING HIGH TIDE TONIGHT AS SEAS WILL BUILD TO 12-18 FEET WITH
ASTRONOMICALLY HIGHER TIDE WITH 11 FEET AT BOS. HOWEVER MRPSSE DATA
ONLY SUGGESTING 1-1.5 FOOT SURGE AT BOS. GENERALLY NEED 20 FT SEAS
WITH 12.5 FT STORM TIDE FOR MOD COASTAL FLOOD EVENT SO IT APPEARS WE
WILL FALL JUST SHORT OF THIS. MINOR FLOODING LIKELY DURING HIGH
TIDE TONIGHT AND WILL CONTINUE TO HILITE IN SPS BUT NO WATCH AT THIS
TIME.
&&
.LONG TERM (SUNDAY THROUGH FRIDAY)...
COASTAL STORM STILL A THREAT SUNDAY INTO AT LEAST EARLY MONDAY AS
VERTICALLY STACKED SYSTEM ROTATES OFFSHORE. COASTAL SYSTEM BEGINS
LOSING ITS GRIP LATER MONDAY AS RIDGE BEGINS BUILDING OVERHEAD. NEXT
CHANCE FOR PRECIPITATION HOLDS OFF UNTIL WEDNESDAY AS LOW PRESSURE
OVER GREAT LAKES LIFTS NORTH AND EAST INTO CANADA DRAGGING ATTENDANT
COLD FRONT EASTWARD. COLD FRONT PROGGED TO MOVE THROUGH WEDNESDAY
NIGHT WITH HIGH PRESSURE FOLLOWING THURSDAY AND THURSDAY NIGHT. THIS
HIGH CENTERED OVER SOUTHERN QUEBEC...AND AS IT SHIFTS EAST
FRIDAY...REGION BECOMES SITUATED UNDER DAMP EAST TO NORTHEASTERLY
WIND FLOW.
COASTAL FLOOD THREAT...NEW MOON ON SUNDAY MAY 8...AND WITH HIGH
WINDS AND SEAS JUST OFFSHORE...POTENTIAL FOR SPLASHOVER SUNDAY NIGHT
ALONG SUSCEPTIBLE EAST COAST SECTIONS AT TIME OF HIGH TIDE. BOSTON
TIDAL GUAGE REACHES HIGH TIDE OF 11.0 FEET 1218 AM MONDAY
MORNING...AND WITH SURGE OF AROUND 1 FOOT...ACTION STAGE OF 12 FEET
COULD DEFINITELY BE MET. &&
.AVIATION...
WIDESPREAD MVFR/IFR CONDITIONS EXPECTED THRU THE PERIOD. WIND GUSTS
TO 40KTS ACK.
&&
.MARINE...
IN THE SHORT TERM...GALE WARNING ALL WATERS TODAY WITH GUSTS TO
40KTS AND SEAS BUILDING UP TO 18 FEET ACRS OPEN WATERS. FOR TNGT
CONTINUED GALES FOR ALL BUT NARR BAY AND BOS HARBOR.
ON SUNDAY...GALES CONTINUE FOR ALL WATERS EXPECT BOS HARBOR...NARR
BAY AND BLOCK ISLAND SOUNDS WHERE SMALL CRAFT ADVISORIES CONTINUE.
BUMPED UP WNA WAVE GUIDANCE BY ABOUT A FOOT OR TWO FOR SUNDAY
THROUGH MONDAY GIVEN CURRENT SEA STATE HIGHER THAN GUIDANCE.
&&
.BOX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
MA...WIND ADVISORY FOR MAZ020>024 THRU 6 PM TODAY.
...WIND ADVISORY FOR MAZ007-015-016-019 FROM 8 AM TO 6 PM TODAY.
NH...NONE.
RI...WIND ADVISORY FOR RIZ002>008 THRU 6 PM TODAY.
MARINE...GALE WARNING ALL WATERS TODAY. GALE WARNING ALL WATERS
TONIGHT EXCEPT NARR BAY AND BOS HAR.
&&
SHORT TERM...KJC
LONG TERM...KAB
AVIATION...KJCHazardous weather outlook, May 7, 5:20 AM EST, 2 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
620 AM EDT SAT MAY 7 2005
CTZ002>004-MAZ002>024-026-NHZ011-012-015-RIZ001>008-080930-
BARNSTABLE MA-BLOCK ISLAND RI-BRISTOL RI-CENTRAL MIDDLESEX MA-
CHESHIRE NH-DUKES MA-EASTERN ESSEX MA-EASTERN FRANKLIN MA-
EASTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-EASTERN HILLSBOROUGH NH-
EASTERN KENT RI-EASTERN NORFOLK MA-EASTERN PLYMOUTH MA-HARTFORD CT-
NANTUCKET MA-NEWPORT RI-NORTHERN BRISTOL MA-NORTHERN WORCESTER MA-
NORTHWEST MIDDLESEX MA-NORTHWEST PROVIDENCE RI-
SOUTHEAST MIDDLESEX MA-SOUTHEAST PROVIDENCE RI-SOUTHERN BRISTOL MA-
SOUTHERN PLYMOUTH MA-SOUTHERN WORCESTER MA-SUFFOLK MA-TOLLAND CT-
WASHINGTON RI-WESTERN AND CENTRAL HILLSBOROUGH NH-WESTERN ESSEX MA-
WESTERN FRANKLIN MA-WESTERN HAMPDEN MA-WESTERN HAMPSHIRE MA-
WESTERN KENT RI-WESTERN NORFOLK MA-WESTERN PLYMOUTH MA-WINDHAM CT-
620 AM EDT SAT MAY 7 2005
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST NEW HAMPSHIRE...
MASSACHUSETTS EAST OF BERKSHIRE COUNTY...NORTH CENTRAL AND NORTHEAST
CONNECTICUT...AND ALL OF RHODE ISLAND.
.DAY ONE (TODAY AND TONIGHT)...
A STRONG COASTAL STORM FOR THIS LATE IN THE SEASON WILL AFFECT THE
AREA DURING THE WEEKEND. THIS STORM WILL IMPACT THE SOUTHERN NEW
ENGLAND AREA IN SEVERAL WAYS.
A WIND ADVISORY IS IN EFFECT THROUGH 6 PM THIS EVENING FOR CAPE COD
AND THE ISLANDS...INCLUDING EAST COASTAL MASSACHUSETTS AND MUCH OF
RHODE ISLAND. IN ADDITION TO THE WIND ADVISORY...GALE WARNINGS ARE
POSTED FOR ALL COASTAL WATERS TODAY AND TONIGHT.
DUE TO STRONG WINDS AND HIGH SEAS OFFSHORE...THERE EXISTS THE
POTENTIAL FOR SPLASHOVER ALONG EAST COASTAL LOCALES DURING THE TIME
OF HIGH TIDE TONIGHT.
PLEASE REFER TO OUR WEB SITE FOR WIND ADVISORY DETAILS...SPECIAL
WEATHER STATEMENT OUTLINING THE COASTAL FLOOD POTENTIAL...AND A
MARINE WEATHER STATEMENT HEADLINING THE HIGH SEAS FOR MARINERS.
.DAYS TWO THROUGH SEVEN (SUNDAY THROUGH FRIDAY)...
THE COASTAL STORM WILL NEARLY STALL SOUTHEAST OF NANTUCKET SUNDAY AND
SUNDAY NIGHT KEEPING NORTHEAST GALES AND HIGH SEAS ALONG EAST COASTAL
SHORES. BECAUSE OF THIS THE POTENTIAL FOR SPLASHOVER AT THE TIME OF
HIGH TIDE LATE SUNDAY NIGHT EXISTS.
.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT...HOWEVER
SPOTTERS ARE REQUESTED TO RELAY SIGNIFICANT WIND REPORTS...RAINFALL
AMOUNTS GREATER THAN OR EQUAL TO 2 INCHES...AND/OR ANY REPORTS OF
COASTAL FLOODING.
KAB
In the hours before
Special weather statement, May 7, 3:52 AM EST, 4 hours 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
452 AM EDT SAT MAY 7 2005
MAZ007-015-016-019-022>024-071700-
BARNSTABLE MA-DUKES MA-EASTERN ESSEX MA-EASTERN NORFOLK MA-
EASTERN PLYMOUTH MA-NANTUCKET MA-SUFFOLK MA-
INCLUDING THE CITIES OF...BARNSTABLE...BEVERLY...BOSTON...
BROOKLINE...FALMOUTH...GLOUCESTER...LYNN...NANTUCKET...NEWBURYPORT...
PLYMOUTH...QUINCY AND VINEYARD HAVEN
452 AM EDT SAT MAY 7 2005
...MINOR COASTAL FLOODING IS POSSIBLE TONIGHT ALONG THE EAST COAST OF
MASSACHUSETTS INCLUDING MARTHAS VINEYARD AND NANTUCKET...
A SPRING NOREASTER WILL SLOWLY PASS SOUTHEAST OF NEW ENGLAND THIS
WEEKEND. THE COMBINATION OF STORM SURGE...WAVES...AND RELATIVELY HIGH
ASTRONOMICAL TIDES MAY CREATE MINOR COASTAL FLOODING AND WAVE SPLASH
OVER ALONG EAST FACING SHORELINES AROUND THE TIMES OF HIGH TIDE
TONIGHT AND POSSIBLY AGAIN ON SUNDAY NIGHT.
THE LOCATIONS MOST AT RISK TONIGHT WILL BE NEAR SCITUATE
MASSACHUSETTS AND ALONG THE COAST OF OUTER CAPE COD FROM PROVINCETOWN
TO CHATHAM.
NORTHEAST GALE FORCE WINDS MAY PRODUCE A STORM SURGE BETWEEN 1 AND 2
FEET TONIGHT AND SUNDAY. IN ADDITION...SEAS OF 12 TO 18 FEET ARE
FORECAST FOR THE COASTAL WATERS FROM MERRIMACK RIVER TO NANTUCKET.
HIGH TIDE TONIGHT AT BOSTON WILL OCCUR AT 1138 PM...AND WILL REACH 12
FEET. HIGH TIDE TONIGHT WILL OCCUR AT NANTUCKET AT 1239 AM...AND
WILL REACH 4.5 FEET.
A LOWER HIGH TIDE WILL OCCUR EARLY SUNDAY AFTERNOON. IT WILL OCCUR
AT BOSTON AT 1211 PM AND WILL REACH 11.5 FEET...AND IT WILL OCCUR AT
NANTUCKET AT 118 PM AND WILL REACH 4 FEET.
A COASTAL FLOOD WATCH MAY BE ISSUED LATER TODAY IF THE POTENTIAL
FOR A MORE SIGNIFICANT COASTAL FLOOD EVENT INCREASES.
STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.
WTB
High Wind, Northwest Providence
- When
- May 7, 7:56 AM EST to 10:11 PM EST
- Where
- Northwest Providence forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $15,000
- Reported by
- AMATEUR RADIO
- Coordinates
- 41.871, -71.579 (the zone’s center; the record gives no point)
High Wind, Newport
- When
- May 7, 7:56 AM EST to 10:11 PM EST
- Where
- Newport forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- AMATEUR RADIO
- Coordinates
- 41.500, -71.281 (the zone’s center; the record gives no point)
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Nebraska, May 7, 2005$1.9 million · F0 · 34 events
- Storm Surge and High Wind in Massachusetts, May 7, 20051 injured · $225,000 · 52 kt wind · 14 events
- Hail in South Dakota, May 7, 2005$410,000 · 2.75 in hail · 7 events
- Lightning Strike in South Dakota, May 7, 2005$200,000 · 1 event
- Hail and Damaging Winds in Nebraska, May 7, 2005$53,000 · 2.75 in hail · 24 events
- Storm Surge in Maine, May 7, 2005$50,000 · 1 event
- Flooding in Iowa, May 7 to 9, 2005$30,000 · 3 events
- Hail and Damaging Winds in South Dakota, May 7, 20051.75 in hail · 21 events
- Hail and Damaging Wind in Texas, May 7 to 8, 20051 injured · $3,000 · 52 kt wind · 5 events
- Hail in North Dakota, May 7, 20050.88 in hail · 9 events
- Rip Current in Florida, May 7, 20051 injured · 1 event
- Hail and Damaging Wind in Colorado, May 7, 20051 in hail · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5452721, 5452722.